Alert archive / Colorado / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 217, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 1, 2003, 6:42 PM MDT for Cheyenne County, Kit Carson County, Colorado. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2003, 6:42 PM MDT (00:42 UTC)
- Expired
- Aug 1, 2003, 7:30 PM MDT
- In force
- 48 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
Counties Cheyenne County, CO, Kit Carson County, CO
The radar
The Goodland radar (KGLD), 115 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 1, 5:45 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.7 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 220 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 3333 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
406 WUUS53 KGLD 020042 SVRGLD COC017-063-020130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 642 PM MDT FRI AUG 1 2003 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO WESTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO * UNTIL 730 PM MDT * AT 642 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES SOUTH OF FLAGLER...MOVING SOUTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE... AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA. ANOTHER LOCATION IN THIS WARNING IS...WILD HORSE. HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 75 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT FRIDAY EVENING FOR NORTHEASTERN COLORADO AND NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA. LAT...LON 3944 10308 3920 10317 3880 10300 3896 10273 LAMMERS $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 5:15 PM MDT, 1 hour 27 minutes earlier.
Area forecast discussion, Aug 1, 5:15 PM MDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 515 PM MDT FRI AUG 1 2003 WILL BE UPDATING FORECAST SHORTLY AND INCREASING POPS OVER THE FORECAST AREA AS DEEP MOIST CONVECTION CONTINUES TO INCREASE IN COVERAGE AND INTENSITY OVER EASTERN COLORADO. HIGHEST POPS40 IN THE WEST AND A SLIGHT CHANCE IN THE EAST THROUGH AROUND MIDNIGHT. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE BASED ON THE LATEST STABILITY INDICES/REPORTS WEST OF THE AREA...MAINLY WEST OF THE KANSAS/COLORADO BORDER. ACTIVITY WILL BEGIN TO DIMINISH WITH LOSS OF INSOLATION. PREVIOUS FORECAST BELOW: -------------------------------------------------------------------- MAIN FORECAST CHALLENGE WILL BE CONVECTIVE CHANCES THROUGH MID WEEK AS THE NORTHWEST FLOW ALOFT CONTINUES. TONIGHT...CONVECTION EXPECTED TO DEVELOP THIS AFTERNOON OVER EASTERN COLORADO IN MOIST UPSLOPE FLOW. 18Z MESOETA AGGRESSIVELY DEVELOPING ACTIVITY ON THE CHEYENNE RIDGE WHICH MOVES SOUTHEAST WITH THE 0-6 KM MEAN WIND. GIVEN SHEAR VALUES BETWEEN 40 AND 50 KTS CANNOT RULE OUT AN ISOLATED SUPERCELL/SEVERE STORM IN THE WESTERN ZONES BEFORE IT FADES WITH COOLING BOUNDARY LAYER AFTER SUNSET. SOME THOUGHT GIVEN TO SLIGHT CHANCES FOR NORTHEAST ZONES UNDER AREA OF UPPER LEVEL DIVERGENCE ASSOCIATED WITH 60 TO 70 KT JET MAX NOSING OUT OF EASTERN WYOMING. VISIBLE SATELLITE TRENDS HOWEVER SUGGEST ANY ACTIVITY THAT DEVELOPS WILL BE ALONG MID LEVEL CONVERGENCE ZONE WHICH WILL REMAIN JUST NORTHEAST OF THE FORECAST AREA. SATURDAY AND SUNDAY...MODELS HAVE SLIGHTLY COOLED 850 AND 700 MB TEMPERATURES ON SATURDAY COMPARED TO PREVIOUS RUNS...GFS MOST AGGRESSIVELY. HOWEVER...ALL THE MODELS WERE TOO COOL ON FRIDAY. ETA 700 MB TEMPERATURES MIXED DOWN TO THE SURFACE PERFORMED THE BEST ON FRIDAY...AND YIELD HIGH TEMPERATURES OF UPPER 80S TO LOWER 90S ON SATURDAY FOLLOWED BY LOWER TO MIDDLE 90S ON SUNDAY WITH A GOOD REBOUND. EXPECT TYPICAL LATE AFTERNOON AND EVENING CONVECTION FAVORING WESTERN ZONES WITH 700 MB THETA E RIDGE OVER EASTERN COLORADO AND NON-DESCRIPT VORTICITY MAXIMUMS SLIDING DOWN THE RIDGE IN NORTHWEST FLOW. MONDAY...700/850 MB TEMPERATURES CLIMB A FEW MORE DEGREES. GFS BRINGS A SHORTWAVE INTO WESTERN NEBRASKA DURING THE DAY...WHILE THE EXTENDED ETA IS A LITTLE FURTHER SOUTH/FASTER WITH THE SAME FEATURE. SINCE BOTH MODELS ARE GENERATING LIFT/CONVECTION WITH THE DISTURBANCE...WILL INSERT SLIGHT CHANCES IN THE NEBRASKA COUNTIES FOR THE AFTERNOON. AS THE DISTURBANCE CONTINUES SOUTHEAST MONDAY NIGHT...SLIGHT CHANCES ARE WARRANTED IN THE WEST...WITH AN UPGRADE TO CHANCE IN THE NORTH/EAST GIVEN THE PROXIMITY OF THE UPPER DYNAMICS. EXTENDED (TUESDAY THROUGH FRIDAY)...UPPER LOW WOBBLES AROUND THE EASTERN GREAT LAKES TUESDAY AND WEDNESDAY...BEFORE OPENING UP AND MOVING EAST THURSDAY AND FRIDAY. KICKER RIDES OVER STRONG UPPER RIDGE BUILDING OVER THE ROCKIES...WHICH WILL HERALD A RETURN TO HOT AND DRY WEATHER TO THE FORECAST AREA. UNTIL THEN...NORTHWEST FLOW ALOFT ON TUESDAY AND WEDNESDAY WITH 700 MB THETA E RIDGE OVER EASTERN COLORADO. HARD TO FIND ANY VORTICITY MAXIMUMS IN THE GFS...SO THINK CONVECTION WILL BE DIURNALLY DRIVEN OFF THE HIGHER TERRAIN...AND WILL LIMIT COVERAGE TO TYPICAL AFTERNOON AND EVENING VARIETY IN THE WESTERN ZONES. THURSDAY AND FRIDAY...GFS AND ECMWF IN GOOD AGREEMENT WITH STRENGTH/POSITION OF UPPER RIDGE. GFS 700 MB HEIGHTS HAVE RISEN A FEW DEKAMETERS COMPARED TO YESTERDAYS RUN...AND LEND FURTHER SUPPORT TO UPPER 90S/LOWER 100S FOR BOTH DAYS. OVERNIGHT LOWS SHOULD STEADILY CLIMB AS WELL AND TYPICALLY ARE IN THE MIDDLE TO UPPER 60S WHEN HIGHS REACH NEAR OR ABOVE 100. .GLD...NONE. JDK
Hazardous weather outlook, Aug 1, 6:40 PM MDT, 2 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 640 PM MDT FRI AUG 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...THIS EVENING AND TONIGHT THUNDERSTORMS WILL CONTINUE TO MOVE SOUTHEAST INTO THE TRI-STATE AREA THROUGH THE EVENING HOURS. SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THE SEVERE WEATHER THREAT WILL DIMINISH BEFORE MIDNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AN UPPER RIDGE OF WARM AIR WILL OCCILATE FROM WEST TO EAST OVER THE REGION THROUGH THE PERIOD WITH NORTHWEST FLOW ALOFT CONTAINING WEAK UPPER DISTURBANCES OCCURRING WHEN THE RIDGE OCCILATES TO THE WEST. AS A RESULT THERE IS A CHANCE FOR A FEW THUNDERSTORMS ALMOST EVERY AFTERNOON AND EVENING WITH SUNDAY AND THURSDAY CURRENTLY LOOKING LIKE THE DAYS LEAST LIKELY FOR THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY THIS EVENING...MAINLY ALONG AND EAST OF THE KANSAS/COLORADO BORDER. RJC/MWM
In the hours before
Special weather statement, Aug 1, 5:51 PM MDT, 51 minutes before
COZ090>092-KSZ001-002-013-014-027-028-NEZ079-020500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 551 PM MDT FRI AUG 1 2003 ...SEVERE THUNDERSTORM WATCH NUMBER 829 HAS BEEN ISSUED FOR A PORTION OF THE TRI-STATE AREA UNTIL 11 PM MDT (MIDNIGHT CDT)... THE WATCH INCLUDES THE FOLLOWING COUNTIES IN EASTERN COLORADO... YUMA...KIT CARSON AND CHEYENNE. IN SOUTHWEST NEBRASKA...DUNDY. IN NORTHWEST KANSAS...CHEYENNE...RAWLINS...SHERMAN...THOMAS... WALLACE AND LOGAN. THUNDERSTORMS DEVELOPING RAPIDLY OVER EASTERN COLORADO WILL MOVE SOUTHEAST THROUGH THE EVENING HOURS. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. MCGUIRE
Nearby
Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.